Alert archive / Georgia / Freeze Warnings in 2018

Freeze Warning 6, NWS Atlanta, GA

March 21, 201818 counties in Georgia

NWS Atlanta, GA issued this freeze warning at Mar 21, 2018, 2:57 PM EDT for 18 counties in Georgia. It took effect at Mar 22, 2018, 5:00 AM EDT. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 21, 2018, 2:57 PM EDT (18:57 UTC)
In effect from
Mar 22, 2018, 5:00 AM EDT
Expired
Mar 22, 2018, 10:00 AM EDT
In force
5 hr
Issued by
NWS Atlanta, GA

Counties Bartow County, GA, Carroll County, GA, Catoosa County, GA, Chattooga County, GA, Cherokee County, GA, Cobb County, GA, Dade County, GA, Douglas County, GA, Floyd County, GA, Forsyth County, GA, Gordon County, GA, Hall County, GA, Haralson County, GA, Murray County, GA, Paulding County, GA, Polk County, GA, Walker County, GA, Whitfield County, GA

The radar

The Atlanta radar (KFFC), 108 km from the middle of the area, began a volume at 18:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.0 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2018-03-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2018-03-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -89 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
916 m above ground
0-6 km bulk shear
76 kt
0-1 km storm-relative helicity
-89 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

341 
WWUS72 KFFC 211857
NPWFFC

URGENT - WEATHER MESSAGE
National Weather Service Peachtree City GA
257 PM EDT Wed Mar 21 2018



GAZ001>005-011-012-019>023-030>032-041>043-220300-
/O.NEW.KFFC.FZ.W.0006.180322T0900Z-180322T1400Z/
/O.CON.KFFC.WI.Y.0004.000000T0000Z-180322T0000Z/
Dade-Walker-Catoosa-Whitfield-Murray-Chattooga-Gordon-Floyd-
Bartow-Cherokee-Forsyth-Hall-Polk-Paulding-Cobb-Haralson-Carroll-
Douglas-
Including the cities of Calhoun, Rome, Cartersville, Gainesville,
Marietta, Carrollton, and Douglasville
257 PM EDT Wed Mar 21 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...FREEZE WARNING IN EFFECT FROM 5 AM TO 10 AM EDT THURSDAY...

The National Weather Service in Peachtree City has issued a
Freeze Warning, which is in effect from 5 AM to 10 AM EDT
Thursday.

* Temperatures...Dropping to 29-32 degrees.

* Locations...Northwest and parts of west central Georgia.

* Winds...Sustained winds up to 20 mph with gusts to 35 mph.

* Timing...Noon through early this evening for winds, 5 AM EDT
  through 10 AM EDT for freezing temperatures.

* Impacts...Gusty winds will blow around unsecured objects. Trees and
  tree limbs could be blown down and a few power outages may result.
  Freezing temperatures will likely damage tender plants that have 
  already sprouted, budded or flowered. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of at least 20 mph,
or gusts to 35 mph or higher, are expected. Winds this strong can 
make driving difficult as well as blow down large branches or even
whole, weak trees. Use extra caution.

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will likely damage crops and other 
sensitive vegetation.

&&

$$

GAZ006>009-013>016-024-025-027-033>039-044>062-066>076-078>086-
089>098-102>113-220000-
/O.CON.KFFC.WI.Y.0004.000000T0000Z-180322T0000Z/
Fannin-Gilmer-Union-Towns-Pickens-Dawson-Lumpkin-White-Banks-
Jackson-Madison-North Fulton-Gwinnett-Barrow-Clarke-Oconee-
Oglethorpe-Wilkes-South Fulton-DeKalb-Rockdale-Walton-Newton-
Morgan-Greene-Taliaferro-Heard-Coweta-Fayette-Clayton-Spalding-
Henry-Butts-Jasper-Putnam-Hancock-Warren-Troup-Meriwether-Pike-
Upson-Lamar-Monroe-Jones-Baldwin-Washington-Glascock-Jefferson-
Harris-Talbot-Taylor-Crawford-Bibb-Twiggs-Wilkinson-Johnson-
Emanuel-Muscogee-Chattahoochee-Marion-Schley-Macon-Peach-Houston-
Bleckley-Laurens-Treutlen-Stewart-Webster-Sumter-Dooly-Crisp-
Pulaski-Wilcox-Dodge-Telfair-Wheeler-Montgomery-Toombs-
Including the cities of Dahlonega, Cleveland, Atlanta, 
Lawrenceville, Athens, East Point, Decatur, Conyers, Covington, 
Newnan, Peachtree City, Griffin, Milledgeville, Macon, 
Swainsboro, Columbus, Warner Robins, Dublin, Lumpkin, Americus, 
Cordele, and Vidalia
257 PM EDT Wed Mar 21 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING...

* Locations...North and central Georgia.

* Winds...Sustained winds up to 20 mph with gusts to 35 mph.

* Timing...Noon through early evening Wednesday.

* Impacts...Gusty winds will blow around unsecured objects. Trees 
  and tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of at least 20 mph,
or gusts to 35 mph or higher, are expected. Winds this strong can 
make driving difficult as well as blow down large branches or even
whole, weak trees. Use extra caution.

&&

$$
3 follow-up statements
270 
WWUS72 KFFC 220029
NPWFFC

URGENT - WEATHER MESSAGE
National Weather Service Peachtree City GA
829 PM EDT Wed Mar 21 2018



GAZ001>005-011-012-019>023-030>032-041>043-220830-
/O.EXP.KFFC.WI.Y.0004.000000T0000Z-180322T0000Z/
/O.CON.KFFC.FZ.W.0006.180322T0900Z-180322T1400Z/
Dade-Walker-Catoosa-Whitfield-Murray-Chattooga-Gordon-Floyd-
Bartow-Cherokee-Forsyth-Hall-Polk-Paulding-Cobb-Haralson-Carroll-
Douglas-
Including the cities of Calhoun, Rome, Cartersville, Gainesville,
Marietta, Carrollton, and Douglasville
829 PM EDT Wed Mar 21 2018

...FREEZE WARNING REMAINS IN EFFECT FROM 5 AM TO 10 AM EDT
THURSDAY...

...WIND ADVISORY HAS EXPIRED...


* Temperatures...Dropping to 29-32 degrees.

* Locations...Northwest and parts of west central Georgia.

* Impacts...Freezing temperatures will likely damage tender 
  plants that have already sprouted, budded or flowered. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...


A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will likely damage crops and
other sensitive vegetation.

&&





$$

GAZ006>009-013>016-024-025-027-033>039-044>062-066>076-078>086-
089>098-102>113-220130-
/O.EXP.KFFC.WI.Y.0004.000000T0000Z-180322T0000Z/
Fannin-Gilmer-Union-Towns-Pickens-Dawson-Lumpkin-White-Banks-
Jackson-Madison-North Fulton-Gwinnett-Barrow-Clarke-Oconee-
Oglethorpe-Wilkes-South Fulton-DeKalb-Rockdale-Walton-Newton-
Morgan-Greene-Taliaferro-Heard-Coweta-Fayette-Clayton-Spalding-
Henry-Butts-Jasper-Putnam-Hancock-Warren-Troup-Meriwether-Pike-
Upson-Lamar-Monroe-Jones-Baldwin-Washington-Glascock-Jefferson-
Harris-Talbot-Taylor-Crawford-Bibb-Twiggs-Wilkinson-Johnson-
Emanuel-Muscogee-Chattahoochee-Marion-Schley-Macon-Peach-Houston-
Bleckley-Laurens-Treutlen-Stewart-Webster-Sumter-Dooly-Crisp-
Pulaski-Wilcox-Dodge-Telfair-Wheeler-Montgomery-Toombs-
Including the cities of Dahlonega, Cleveland, Atlanta, 
Lawrenceville, Athens, East Point, Decatur, Conyers, Covington, 
Newnan, Peachtree City, Griffin, Milledgeville, Macon, 
Swainsboro, Columbus, Warner Robins, Dublin, Lumpkin, Americus, 
Cordele, and Vidalia
829 PM EDT Wed Mar 21 2018

...WIND ADVISORY HAS EXPIRED...

Winds will continue to diminish below critical thresholds. 

$$
181 
WWUS72 KFFC 220856
NPWFFC

URGENT - WEATHER MESSAGE
National Weather Service Peachtree City GA
456 AM EDT Thu Mar 22 2018


GAZ001>005-011-012-019>023-030>032-041>043-221400-
/O.CON.KFFC.FZ.W.0006.180322T0900Z-180322T1400Z/
Dade-Walker-Catoosa-Whitfield-Murray-Chattooga-Gordon-Floyd-
Bartow-Cherokee-Forsyth-Hall-Polk-Paulding-Cobb-Haralson-Carroll-
Douglas-
Including the cities of Calhoun, Rome, Cartersville, Gainesville,
Marietta, Carrollton, and Douglasville
456 AM EDT Thu Mar 22 2018

...FREEZE WARNING REMAINS IN EFFECT UNTIL 10 AM EDT THIS
MORNING...

* Temperatures...Dropping to near freezing.

* Locations...Northwest and parts of west central Georgia.

* Impacts...Freezing temperatures will likely damage tender 
  plants that have already sprouted, budded or flowered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will likely damage crops and
other sensitive vegetation.

&&

$$
953 
WWUS72 KFFC 221400
NPWFFC

URGENT - WEATHER MESSAGE
National Weather Service Peachtree City GA
1000 AM EDT Thu Mar 22 2018


GAZ001>005-011-012-019>023-030>032-041>043-221500-
/O.EXP.KFFC.FZ.W.0006.000000T0000Z-180322T1400Z/
Dade-Walker-Catoosa-Whitfield-Murray-Chattooga-Gordon-Floyd-
Bartow-Cherokee-Forsyth-Hall-Polk-Paulding-Cobb-Haralson-Carroll-
Douglas-
Including the cities of Calhoun, Rome, Cartersville, Gainesville,
Marietta, Carrollton, and Douglasville
1000 AM EDT Thu Mar 22 2018

...FREEZE WARNING WILL EXPIRE AT 10 AM EDT THIS MORNING...

At 10 AM EDT, temperatures continue to rise above freezing across the
area, therefore the Freeze Warning will be allowed to expire. 

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this freeze warning went out at Mar 21, 1:20 PM EDT, 1 hour 37 minutes earlier.

Area forecast discussion, Mar 21, 1:20 PM EDT, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
120 PM EDT Wed Mar 21 2018

.UPDATE...

Forecast is on track with minimal changes during the morning
hours.

Light snow/rain showers will continue across northeast GA through
the next couple of hours. Accumulations should be fairly low, up
to a half an inch across the higher elevations (above 2KFT). No
major impacts expected with ground temperatures mainly above
freezing. This activity will diminish through the afternoon,
with any lingering precipitation transitioning to mainly light
rain showers. Clouds continue to extend into north and central GA
as the main upper low pivots toward the east coast. This cloud
shield should march fairly quickly east later this
afternoon/evening with clear skies overnight.

&&

.PREV DISCUSSION... /Issued 703 AM EDT Wed Mar 21 2018/

UPDATE...
Updated for the 12Z Aviation Discussion.

PREV DISCUSSION... /Issued 403 AM EDT Wed Mar 21 2018/

SHORT TERM /Today through Thursday/...

Models in good agreement through the short term. The upper trough
will move out of the southeast U.S. with a strong northwest flow
taking its place. A tight pressure gradient combined with strong
cold advection aloft will bring strong gusty northwest winds to the
CWA. Will keep the Wind Advisory in place for today. Winds will be
slow to drop off.

Wrap around moisture will continue across the CWA with mainly clouds
today, dissipating around sunset. There could be enough moisture for
a few rain or snow showers across the northeast mountains. If there
is accumulation it should be limited to grassy areas, and mainly in
the higher elevations and generally a dusting to a half inch at the
most. However the chances are too low to issue a Winter Weather
Advisory.

Temperatures will be below normal for the next couple of days. Lows
tonight will drop to or just below freezing across extreme north
Georgia tonight. A Freeze Warning may be needed for tonight.
Although temperatures across the entire CWA will drop into the 30s,
the winds should stay in the 5 to 15 mph range and this should keep
widespread frost from forming.

17

LONG TERM /Thursday Night through Tuesday/...

The long-term forecast period will begin with the area under
northwest flow aloft as southerly flow at the surface brings
returning moisture and warming temperatures. The return of any rain
chances holds off until Saturday when rain chances will begin
increasing from the north as a low pressure system drops into the
Ohio Valley. Rain chances will increase from north to south through
Sunday as the surface low drops southeastward through the Carolinas.

Additionally, surface easterly flow will begin to transition into
the CWA on Sunday as cold air damming builds southward along the
eastern Appalachians. This will bring noticeably cooler temperatures
by Sunday night into Monday under abundant cloud cover with
continued shower chances. At this point, kept only showers in the
forecast without thunder during the period given limited
instability. By Tuesday, the center of the surface high pressure
will shift southeastward allowing temperatures to begin to moderate.
Rain chances on Tuesday into Wednesday will be more limited under
the influence of the surface high and upper ridging.

Despite the opportunities for rainfall through much of the period,
overall QPF will be fairly limited. The highest rainfall totals
across far north Georgia may approach an inch or so through early
next week.

RW

.AVIATION...
18Z Update...
VFR conditions through the TAF period as a potent upper low
continues to track toward the east coast, exiting our region.
Clouds associated with this system continue to stream down into
the metro TAFs and AHN, even extending as far south as MCN.
Expected SCT/BKN 4-5KFT cigs through the afternoon, eroding
quickly through late afternoon. SKC through Thursday. Some high
clouds coming in from the next system by mid-day Thursday. Strong
NWly gusts through the rest of the afternoon/evening, eventually
tapering off late tonight into early Thursday morning. Winds will
stay elevated around 8-10kts. Winds will be gusty again tomorrow
out of the NW, albeit a little less than today...around 25kts.

//ATL Confidence...18Z Update...
High on all elements.

26

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          52  33  60  36 /   5   0   0   0
Atlanta         52  33  57  38 /   5   0   0   0
Blairsville     42  27  51  29 /  40   5   0   5
Cartersville    51  31  57  35 /  10   0   0   0
Columbus        59  37  63  40 /   0   0   0   0
Gainesville     48  32  56  35 /  20   5   0   0
Macon           59  35  62  38 /   0   0   0   0
Rome            51  32  58  35 /  10   0   0   5
Peachtree City  54  33  59  37 /   0   0   0   0
Vidalia         61  38  63  40 /   0   0   0   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 8 PM EDT this evening for the following
zones: Baldwin...Banks...Barrow...Bartow...Bibb...Bleckley...
Butts...Carroll...Catoosa...Chattahoochee...Chattooga...
Cherokee...Clarke...Clayton...Cobb...Coweta...Crawford...Crisp...
Dade...Dawson...DeKalb...Dodge...Dooly...Douglas...Emanuel...
Fannin...Fayette...Floyd...Forsyth...Gilmer...Glascock...
Gordon...Greene...Gwinnett...Hall...Hancock...Haralson...
Harris...Heard...Henry...Houston...Jackson...Jasper...
Jefferson...Johnson...Jones...Lamar...Laurens...Lumpkin...
Macon...Madison...Marion...Meriwether...Monroe...Montgomery...
Morgan...Murray...Muscogee...Newton...North Fulton...Oconee...
Oglethorpe...Paulding...Peach...Pickens...Pike...Polk...
Pulaski...Putnam...Rockdale...Schley...South Fulton...Spalding...
Stewart...Sumter...Talbot...Taliaferro...Taylor...Telfair...
Toombs...Towns...Treutlen...Troup...Twiggs...Union...Upson...
Walker...Walton...Warren...Washington...Webster...Wheeler...
White...Whitfield...Wilcox...Wilkes...Wilkinson.

&&

SHORT TERM...17
LONG TERM....RW
AVIATION...26
Hazardous weather outlook, Mar 21, 11:55 AM EDT, 3 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1155 AM EDT Wed Mar 21 2018

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-220815-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1155 AM EDT Wed Mar 21 2018

This Hazardous Weather Outlook is for portions of North and Central
Georgia.

.DAY ONE...This Afternoon and Tonight...

Scattered light rain and snow showers will continue across north
Georgia through this afternoon. No significant snow accumulations
are expected, but higher elevations will see a light accumulation up
to a half of an inch, generally on grassy or elevated surfaces.
Patchy slick spots are possible on roads.

A Wind Advisory is in effect today from noon to 8 PM EDT for
sustained wind speeds of 20 to 25 mph and gusts up to 35 mph. Refer
to the Wind Advisory product /ATLNPWFFC/ for more information.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

Nearby

Freeze Warnings in Georgia, 2018Every freeze warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.